Try it
Pharmacology · Cardiovascular drugs: nitroprusside toxicity
Sample itemA 48-year-old woman with renal impairment has been on a sodium nitroprusside infusion at a high rate for 3 days for hypertensive emergency. She now has confusion, severe lactic acidosis and a raised venous oxygen saturation. Which drug should be given?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Sodium thiosulfate
Nitroprusside releases nitric oxide and five cyanide ions per molecule. Cyanide is normally converted to thiocyanate by rhodanese, but high doses or renal impairment lead to accumulation, histotoxic hypoxia and lactic acidosis, with high venous oxygen saturation as tissues cannot use oxygen. Sodium thiosulfate supplies sulfur for rhodanese, and hydroxocobalamin is also used.
Option by option
A. Dimercaprol
Dimercaprol is a chelator for arsenic, mercury and gold.
B. Pralidoxime
Pralidoxime reactivates cholinesterase in organophosphate poisoning.
C. Methylene blue
Methylene blue treats methaemoglobinaemia and does not detoxify cyanide.
D. Sodium thiosulfate (correct)
Correct. Thiosulfate promotes conversion of cyanide to harmless thiocyanate.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?